It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
Rate this Entry

Where I'm at

Posted 08-16-2010 at 07:31 PM by janewhite1

Just got back from a week's vacation. Camping, believe it or not! My pollen allergy season is winding down, according to the doctor I'm not allergic to weeds and I've never had hay fever symptoms after Labor Day.

Now, the other things up there were not so kind to me. It was a very crowded campground, and I was exposed to a lot of tobacco and wood smoke, which proved to be harmful. I also learned that heat and humidity are secondary asthma triggers for me: They make things worse if I'm already keyed up. So, yeah, wasn't feeling that great. But, even when I wasn't feeling well, I still had fun most of the time.

Still, I was really hoping I wouldn't have environmental triggers, just allergic ones. Unfortunately, I must add smoking, dirty air, perfume, and very humid heat to the list of things I need to watch out for. Cold air and respiratory infections I haven't tested yet (PLEASE don't let me have winter asthma, I LOVE winter sports so much). On the positive side, I'm now quite sure exercise isn't a trigger. If asthma is acting up, obviously my ability to exercise is impaired, but if my lungs feel good at the start of the workout, they'll probably feel just as good at the end. Which is a huge help, because people with EIA use a lot of albuterol, and I can't tolerate it.

The drug situation is an ongoing annoyance. Albuterol and salmeterol both cause me to suffer acid reflux, which can make the asthma worse. Same for Benadryl. As for other antihistamines, Zyrtec and hydroxyzine cause burning pains in my stomach, like Advil does, and Claritin simply doesn't work no matter how much I take. Inhaled steroids: 200 mcg per day is enough to help somewhat, but 400 per day is much better. Unfortunately, 400 makes me terribly hoarse all the time.

I want to try Singulair, though it might upset my stomach like all the other meds. I want to try a bronchiodilator that isn't a beta-agonist, because it'd be really nice to have a rescue inhaler that'll make me feel better instead of worse. Maybe I should try an HFA steroid rather than a dry-powder one, because I've heard those are easier on the vocal cords. I want the allergy shots to work, though I won't know whether or not they did until next spring.

Most of all, I want to stop thinking about all of this. I just want something to work, so I can take my medicine and go about my day.
Posted in Asthma, Allergies
Views 621 Comments 2
Total Comments 2

Comments

  1. Old Comment
    Sunsetnan's Avatar
    Jane:
    I'm probably not telling you anything you don't already know, but thought I'd pass on a few tips that might help you in case you don't. I was always told to rinse my mouth after using the inhalers. If they are steroid- based, it can decrease your immune system and cause an over-growth of thrush (fungal infection) with white patches and discomfort. If that is your cause of pain, rinsing your mouth, and even gargling can help prevent that. I've had to take a nasty swish and swallow anti-fungal medication to get rid of it, and it's no fun. Sometimes the doctors will have you take it on a routine basis in smaller doses to prevent its recurrence.

    I'm sorry to hear of your asthma problems. I've had breathing problems in the past, and I know how hard it is to deal with. My sister and mother both suffer from asthma. My mother has COPD (due to asthma and second- hand smoke) and pretty much wheezes constantly. She isn't faithful in using her inhaler (prefers a nebulizer). She goes for pulmonary function testing this week.
    Take Care,
    Sunsetnan
    permalink
    Posted 08-24-2010 at 10:25 AM by Sunsetnan Sunsetnan is offline
    Updated 08-24-2010 at 10:26 AM by Sunsetnan
  2. Old Comment
    [QUOTE=Sunsetnan;bt831]Jane:
    I'm probably not telling you anything you don't already know, but thought I'd pass on a few tips that might help you in case you don't. I was always told to rinse my mouth after using the inhalers. If they are steroid- based, it can decrease your immune system and cause an over-growth of thrush (fungal infection) with white patches and discomfort. If that is your cause of pain, rinsing your mouth, and even gargling can help prevent that. I've had to take a nasty swish and swallow anti-fungal medication to get rid of it, and it's no fun. Sometimes the doctors will have you take it on a routine basis in smaller doses to prevent its recurrence.

    I'm sorry to hear of your asthma problems. I've had breathing problems in the past, and I know how hard it is to deal with. My sister and mother both suffer from asthma. My mother has COPD (due to asthma and second- hand smoke) and pretty much wheezes constantly. She isn't faithful in using her inhaler (prefers a nebulizer). She goes for pulmonary function testing this week.
    Take Care,
    Sunsetnan[/QUOTE]

    Yeah, I always rinse after my steroid. Lately I've been putting more effort into getting the back of my mouth when I rinse. Thanks though!
    permalink
    Posted 08-24-2010 at 03:38 PM by janewhite1 janewhite1 is offline
 

All times are GMT -7. The time now is 12:44 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!